Osteoporosis and Osteonecrosis and other Jaw-Dropping Afflictions

Mark Borigini, MD Health Pro
  • Recently, an article appeared in the Journal of the National Cancer Institute, suggesting that patients treated with intravenous bisphosphonates are at greater risk of jaw or facial bone deterioration or infection.  But the authors were not sure whether the bisphosphonates caused the bone problem, or whether these patients whose immune systems are suppressed were naturally more prone to such complications.  In fact, there are those who question whether some of the jaw abnormalities found in this study which were not infections were osteonecrosis.  A few months ago, there was quite a bit of media attention regarding an association between bisphosphonates and osteonecrosis of the jaw and facial bones.  The drugs used in this study were pamidronate and zoledronic acid.

    Add This Infographic to Your Website or Blog With This Code:

     

    Osteonecrosis refers to bone death; and the bone involved cannot repair itself because it lacks the normal blood supply.  There have been hundreds of cases reported of osteonecrosis of the jaw in patients taking bisphosphonate drugs, of which Fosamax is one.  While many of the cases occurred in cancer patients on intravenous bisphosphonates, there have been reports of osteonecrosis in women who have had teeth pulled and are also taking Fosamax.  Boniva has been available in intravenous form over the past year; it remains to be seen whether this drug has the same effect on the jaw and facial bones as pamidronate and zoledronic acid.

     

    Osteonecrosis of the jaw can lead to infection and destruction of the jawbone, leading in turn to disfigurement of the face.  It is for this reason that patients on drugs such as Fosamax, Actonel, or Boniva need to have aggressive preventive dental care, and should be warned of the possibility of jaw osteonecrosis, particularly if they need teeth extracted.

     

    At this time, there is no evidence to support discontinuation of bisphosphonate therapy once osteonecrosis develops, or before dental surgery.  Still, patients may benefit from the discontinuation of bisphosphonate drugs; there have been reports of healing of jaw osteonecrosis several months after drug withdrawal, so many experts suggest the discontinuation of bisphosphonates for a period of time before and after such dental surgery.

     

    The bottom line is that clinical studies need to be performed to study the dose of bisphosphonates and their effect on the occurrence of osteonecrosis.  Studies also would be helpful in demonstrating if there are additional risk factors involved in the occurrence of osteonecrosis of the jaw.

     

    Finally, it is important to emphasize that while Fosamax has gotten most of the publicity up until now regarding the jaw osteonecrosis issue, this may be because there are more patients on Fosamax compared to competitors such as Actonel and Boniva; so naturally, there might be more episodes of jaw osteonecrosis in terms of absolute numbers.  Again, good scientific studies must be performed to assure patients.

     

    I would not, at this time, suggest wholesale discontinuation of osteoporosis treatment with bisphosphonate drugs unless there are the dental concerns discussed above.  These drugs are too important in the fight against osteoporosis and osteoporotic fractures.

     
Published On: June 26, 2007